Alert archive / Michigan / Special Weather Statements in 2021
Special Weather Statement, NWS Detroit, MI
NWS Detroit, MI issued this special weather statement at Aug 11, 2021, 1:11 AM EDT for Huron County, Michigan. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2021, 1:11 AM EDT (05:11 UTC)
- Expired
- Aug 11, 2021, 2:00 AM EDT
- In force
- 49 min
- Issued by
- NWS Detroit, MI
- Hail
- 0.00 in
- Wind
- 40
County Huron County, MI
The radar
The Detroit radar (KDTX), 137 km from the middle of the area, began a volume at 05:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 5.2 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2462 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 962 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 207 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 3.7
The text
As transmitted.
983
WWUS83 KDTX 110511
SPSDTX
Special Weather Statement
National Weather Service Detroit/Pontiac MI
111 AM EDT Wed Aug 11 2021
MIZ049-055-110600-
Huron MI-Sanilac MI-
111 AM EDT Wed Aug 11 2021
...Strong thunderstorms will impact portions of northern Sanilac and
Huron Counties through 200 AM EDT...
At 111 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Caseville to near Gagetown to Kingston.
Movement was east at 50 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Bad Axe and Ubly around 125 AM EDT.
Sandusky, Port Austin, Argyle and Kinde around 130 AM EDT.
Deckerville around 140 AM EDT.
Harbor Beach around 145 AM EDT.
Forestville around 150 AM EDT.
Other locations impacted by these storms include Redman, Parisville,
Huron City, McGregor, White Rock, Ivanhoe, Rapson, Grindstone City,
Snover and Elmer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4412 8289 4407 8285 4400 8270 4384 8259
4347 8252 4338 8310 4367 8312 4368 8316
4398 8325 4403 8310 4405 8307
TIME...MOT...LOC 0511Z 249DEG 42KT 4393 8327 4368 8316 4342 8319
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
$$
TFWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this special weather statement went out at Aug 11, 12:38 AM EDT, 33 minutes earlier.
Area forecast discussion, Aug 11, 12:38 AM EDT, 33 minutes before
Area Forecast Discussion National Weather Service Detroit/Pontiac MI 1238 AM EDT Wed Aug 11 2021 .AVIATION... Outflow driven stronger winds associated with a slowly decaying convective complex will be east of the southeast Michigan terminal corridor to start this taf period (06z). Trailing stratiform rainfall within some lower VFR cigs then expected through mid morning. Period of greater stability in the wake of this system will tend to characterize the late morning/early afternoon window, despite daytime heating establishing a very hot and humid environment. Prospects for convection prior to 00z may prove limited as well given lack of discernable ascent to trigger activity. This favors maintaining a dry forecast throughout the afternoon unless near term trends suggest otherwise. Main focus for possible thunderstorm activity again centers on the late evening period into the overnight hours Wednesday. Confidence in occurrence at this stage remains low, precluding a defined mention attm. For DTW...Risk for thunderstorms at the terminal rapidly diminishing early this morning. While hot and humid conditions may fuel isolated development during peak heating Wednesday, greater potential for thunderstorms expected Wednesday night. .DTW THRESHOLD PROBABILITIES... * Low for ceilings of 5,000 feet or below Wednesday morning. * Low for thunderstorms Wednesday afternoon through Wednesday night. && .PREV DISCUSSION... Issued at 1030 PM EDT Tue Aug 10 2021 UPDATE... Attention remains turned upstream late this evening as an MCS tracks across western Lower Michigan. The relatively cooler waters of Lake Michigan attempted to stifle the system's feed of instability but the degree of cold pool organization looks to have been sufficient in sustaining the line until it reached the abundant instability in place over west Michigan. Latest SPC mesoanalysis advertises upwards of 3000 J/kg of SBCAPE across west Michigan with CIN beginning to fill in as nocturnal cooling commences. Severe Thunderstorm Watch 421 is in effect for the GRR CWA with trends being monitored for the need for a possible additional watch later for the east side of the state. There will however be a few mitigating factors for the severe threat this far downstream. One will be the transition from surface-based to primarily elevated instability. There is plenty of surface-based and mixed-layer CIN currently in place locally though some of this may erode as moisture continues to advect into the low-levels /dew points in the mid to upper 70s sit just on the doorstep over SW MI and N IN/. Elevated convection would dampen the wind threat by the time storms reach the local area - likely near or just after midnight. The other main limiting factor will be a lack of larger scale shear. The system has sustained itself so far on relatively low-end effective shear of 20 to 30 kt so this may be enough to carry it eastward. Even if the line doesn't hold together or storms mainly go elevated, pockets of gusty winds and heavy downpours remain threats overnight. PREV DISCUSSION... Issued at 357 PM EDT Tue Aug 10 2021 DISCUSSION... Afternoon wv satellite imagery and model height fields depict a weakening short wave ridge translating across the Great Lakes this afternoon between the eastward departing trough and the next larger scale system upstream. A weak bubble of high pressure is also indicated at the surface with the trailing frontal boundary stalled near the Ohio border. So far, mid level subsidence has been effective in capping off convection along/near the frontal zone, however the short wave ridge is decreasing amplitude while moving eastward. The resulting decrease in resistance to convection has allowed formation of a few showers and thunderstorms within the instability axis and are expected to continue through this evening limited to the Ohio border counties. Farther north, slightly lower surface Td north of the front has kept heat index in check despite increasing sunshine boosting temperatures toward highs in the mid 80s to near 90. Any storms lingering near the Ohio border this evening struggle to hold up against the loss of daytime heating and relative lack of larger scale support. This activity bows out to upstream storm trends and associated severe potential for SE MI later tonight into Wednesday morning. The pronounced upper level circulation entering northern Ontario has a colocated surface low with a cold front extending southward into the Midwest. This system is connected to the front stalled near the Ohio border which is set to move back north through Lower MI tonight. Clusters of storms from western upper MI to the MCV induced activity in northern MO perhaps just slightly clarify a few scenarios. The underlying theme is still guarding for a severe risk in SE MI as the instability axis, with preferred estimates of 0-1km CAPE averaging 2500 J/kg, builds north toward the stronger belt of westerlies with near 35 knots of 0-6 km bulk shear by 12Z Wednesday. As it stands at press time, the mix of surface based and elevated convection in far northern WI and the U.P. is expected to develop farther south into WI toward the eastern IA convection this evening and then move east into western Lower MI. This activity has a chance to reach the I-75 corridor with respectable intensity, possibly near severe shortly after midnight, but on a decreasing trend assuming it outruns the northward pace of the instability axis associated with the Ohio border boundary turned warm front. Meanwhile, the MCV supported convection continues eastward into the Ohio valley without much regard to near capping mid level temperatures and with little to no wind shear. That leaves the eastern IA storms as a wild card in terms of interaction with renewed moisture transport and development of nocturnal convection as 850-700 mb wind becomes stronger and increasingly backed late tonight into Wednesday morning. New storms developing overhead in Lower MI are then likely within the elevated theta-e gradient extending west to potentially more powerful development or expansion of ongoing storms near the IA/WI/IL border. This convection has the best chance to organize upscale and move into or brush Lower MI during Wednesday morning. Northward variations in placement of any MCS potential is possible if capping mid level temperatures influence nocturnal initiation or expansion, although this hasn't been a limiting factor over the last few nights. The bottom line here is to allow for storms near severe intensity early in the overnight from northern WI and then possibly Wednesday morning from progression of the IA/IL storms and/or the next round of nocturnal development. Damaging wind gusts remain the primary hazard this far east given the potential maturity of any organized storms by then. Heavy rainfall and localized flooding is also a continuing hazard given surface Td in the mid 70s to near 80 south of the front in observations through IL/IN/OH. The large scale pattern changes little during Wednesday as the current Midwest cold front washes out in favor of the system from central Canada. This leaves heat and humidity firmly in place for afternoon recovery and is likely the best chance for heat index reaching near the 100 F advisory criteria for some time during peak heating. This depends on the existence and pace of recovery from any outflow cooled air mass during the morning. Mid afternoon recovery is fully expected given consensus of model projections of 0-1 km CAPE rising to 3000 J/kg by afternoon as the next round of broad upper level height falls reach Lower MI. Storm predictability is limited by the nebulous pattern of surface features ranging from decaying outflow overhead to the varying estimates of eastward timing on the new Midwest cold front. The Slight Risk Day 2 SPC convective outlook highlights the favorable strength of the low level hodograph to also assist with storm organization combined with 0-6 km bulk shear around 30 knots Wednesday afternoon into the evening. The upstream cold front makes eastward progress Wednesday night and then stalls across Lower MI Thursday, a development that has a chance to shift concerns from severe convection to excessive rainfall. Mid to upper 70s surface Td projections combine with precipitable water near 2 inches for the depiction of a near tropical moisture supply feeding into the stall frontal zone. The front pauses Thursday while waiting on the final push of upper level flow to move through early Friday leading to cooler and less humid conditions for the weekend. MARINE... Unsettled weather continues through mid-week with several rounds of showers and thunderstorms to impact the Great Lakes during this period. Aside from locally enhanced winds and waves in any thunderstorms, overall gusts remain limited to around 20 kts as the warm/humid air mass overhead continues to enforce a stable near- surface layer across the marine zones. Southwesterly flow regime continues through Thursday before the passage of a trailing cold front, in which winds gradually shift to the northwest for the weekend. Conditions to dry out by the end of the work week and into the weekend as high pressure expands into the Great Lakes region. HYDROLOGY... Hot and humid air continues to supply fuel for multiple rounds of showers and thunderstorms during the midweek period. The next round of rain moves in tonight after midnight and is expected to last into Wednesday morning. Brief downpours could lead to a quick quarter to half inch of rainfall. Additional rainfall is possible Wednesday afternoon into Thursday morning with some locally higher totals plausible given the high moisture content in place. Highest amounts will occur within any thunderstorms or areas that receive multiple rounds of storms, leading to localized rainfall amounts in excess of one inch. This may lead to some minor flooding of poor drainage areas. A cold front stalls over the region during Thursday which could enhance excessive rainfall and flooding potential into Thursday night. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. Lake Huron...NONE. Lake St Clair...NONE. Michigan waters of Lake Erie...NONE. && AVIATION.....MR UPDATE.......TF DISCUSSION...BT MARINE.......MV HYDROLOGY....BT You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit.
Hazardous weather outlook, Aug 10, 4:07 PM EDT, 9 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 407 PM EDT Tue Aug 10 2021 MIZ047>049-053>055-060>063-068>070-075-076-082-083-110930- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 407 PM EDT Tue Aug 10 2021 This hazardous weather outlook is for southeast Michigan. .DAY ONE...Tonight Thunderstorms have potential to reach severe intensity later tonight into Wednesday morning. Damaging wind of 60 mph or greater is the primary hazard followed by locally heavy rainfall and minor flooding of poor drainage areas. The risk of severe storms is greatest from midnight to 4 am as activity moves in from the west followed by some decrease in strength after 4 am through Wednesday morning. Storm motion will be west to east at 40 mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Hot and humid conditions maintain the potential for thunderstorms Wednesday, Wednesday night and Thursday. The risk for storms to become severe will exist, particularly during the late afternoon and evening hours. In between thunderstorms, it is possible for heat index approaching 100 degrees both Wednesday afternoon and Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not currently planned for late tonight and Wednesday. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-110930- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 407 PM EDT Tue Aug 10 2021 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Tonight Thunderstorms have potential to reach severe intensity later tonight into Wednesday morning. Damaging wind of 50 knots or greater is the primary hazard followed by locally heavy rainfall. The risk of severe storms is greatest from midnight to 4 am as activity moves in from the west followed by some decrease in strength after 4 am through Wednesday morning. A west to east storm motion of 35 knots is expected. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Hot and humid conditions maintain the potential for thunderstorms Wednesday, Wednesday night and Thursday. The risk for storms to become severe will exist, particularly during the late afternoon and evening hours. .SPOTTER INFORMATION STATEMENT... Spotter activation is not currently planned for late tonight and Wednesday. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. MR/BT
In the hours before
Special weather statement, Aug 10, 11:53 PM EDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
1153 PM EDT Tue Aug 10 2021
MIZ060-061-068-069-075-110445-
Shiawassee MI-Livingston MI-Genesee MI-Oakland MI-Washtenaw MI-
1153 PM EDT Tue Aug 10 2021
...Gusty showers will impact portions of western Oakland,
Shiawassee, Livingston, Genesee and Washtenaw Counties through 1245
AM EDT...
At 1152 PM EDT, Doppler radar was tracking strong showers along a
line extending from near Elsie to near Lansing to 9 miles southeast
of Albion. Movement was east at 50 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong showers will be near...
Owosso and Henderson around 1210 AM EDT.
Corunna around 1215 AM EDT.
Fowlerville around 1220 AM EDT.
Howell, Manchester, New Lothrop and Lennon around 1225 AM EDT.
Montrose and Oak Grove around 1230 AM EDT.
Flushing, Brighton and Swartz Creek around 1235 AM EDT.
Flint, Hartland, Mount Morris and Beecher around 1240 AM EDT.
Ann Arbor, Saline, Milford, Milan, Davison, Burton and Crossroads
Village around 1245 AM EDT.
Other locations impacted by these showers include Whittaker,
Plainfield, Rankin, Hudson Mills Metropark, Holly State Recreation
Area, Commerce, Delhi Mills, Pleasant Lake, Rose Center and Pinckney
State Recreation Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4313 8436 4313 8393 4322 8393 4322 8346
4268 8346 4244 8349 4243 8355 4209 8354
4208 8413 4277 8416 4278 8437
TIME...MOT...LOC 0352Z 272DEG 42KT 4309 8446 4266 8449 4219 8458
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
TFSpecial weather statement, Aug 11, 1:11 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
111 AM EDT Wed Aug 11 2021
MIZ049-055-110600-
Huron MI-Sanilac MI-
111 AM EDT Wed Aug 11 2021
...Strong thunderstorms will impact portions of northern Sanilac and
Huron Counties through 200 AM EDT...
At 111 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Caseville to near Gagetown to Kingston.
Movement was east at 50 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Bad Axe and Ubly around 125 AM EDT.
Sandusky, Port Austin, Argyle and Kinde around 130 AM EDT.
Deckerville around 140 AM EDT.
Harbor Beach around 145 AM EDT.
Forestville around 150 AM EDT.
Other locations impacted by these storms include Redman, Parisville,
Huron City, McGregor, White Rock, Ivanhoe, Rapson, Grindstone City,
Snover and Elmer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4412 8289 4407 8285 4400 8270 4384 8259
4347 8252 4338 8310 4367 8312 4368 8316
4398 8325 4403 8310 4405 8307
TIME...MOT...LOC 0511Z 249DEG 42KT 4393 8327 4368 8316 4342 8319
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
TFThe office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 11:43 PM EDT | Severe Thunderstorm Warning | DTX | Bay, Midland, Saginaw | 62 min |
| Aug 10, 11:53 PM EDT | Special Weather Statement | DTX | Genesee, Livingston, Shiawassee, Washtenaw | 52 min |
| Aug 10, 11:58 PM EDT | Special Marine Warning | DTX | 92 min | |
| Aug 11, 12:02 AM EDT | Severe Thunderstorm Warning | DTX | Genesee, Livingston, Oakland, Shiawassee, Washtenaw | 58 min |
| Aug 11, 12:43 AM EDT | Severe Thunderstorm Warning | DTX | Bay, Huron, Saginaw, Tuscola | 47 min |
| Aug 11, 1:09 AM EDT | Special Marine Warning | DTX | 81 min | |
| Aug 11, 1:29 AM EDT | Special Marine Warning | DTX | 46 min | |
| Aug 11, 4:04 AM EDT | Heat Advisory | DTX | Lenawee, Livingston, Macomb, Monroe, Oakland, Washtenaw and 1 more | 13 hr |
| Aug 11, 2:22 PM EDT | Severe Thunderstorm Warning | DTX | Lenawee, Washtenaw | 68 min |
| Aug 11, 2:31 PM EDT | Severe Thunderstorm Warning | DTX | Saginaw | 42 min |
| Aug 11, 2:42 PM EDT | Severe Thunderstorm Warning | DTX | Livingston | 63 min |
| Aug 11, 2:59 PM EDT | Severe Thunderstorm Warning | DTX | Monroe, Wayne | 76 min |
| Aug 11, 3:02 PM EDT | Special Weather Statement | DTX | Genesee | 58 min |
| Aug 11, 3:09 PM EDT | Severe Thunderstorm Warning | DTX | Oakland | 66 min |
| Aug 11, 3:16 PM EDT | Severe Thunderstorm Warning | DTX | Genesee, Shiawassee | 59 min |
| Aug 11, 3:17 PM EDT | Special Marine Warning | DTX | 88 min | |
| Aug 11, 3:36 PM EDT | Special Marine Warning | DTX | 84 min | |
| Aug 11, 3:36 PM EDT | Severe Thunderstorm Warning | DTX | Lapeer, Macomb, Saint Clair, Sanilac | 69 min |
Nearby
Special Weather Statements in Michigan, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.